Alert archive / North Dakota / Special Weather Statements in 2024

Special Weather Statement, NWS Bismarck, ND

September 16, 2024Hettinger County, North Dakota

NWS Bismarck, ND issued this special weather statement at Sep 16, 2024, 1:08 AM MDT for Hettinger County, North Dakota. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 16, 2024, 1:08 AM MDT (07:08 UTC)
Expired
Sep 16, 2024, 2:00 AM MDT
In force
52 min
Issued by
NWS Bismarck, ND
Hail
0.88 in
Wind
40

County Hettinger County, ND

The radar

The Bismarck radar (KBIS), 136 km from the middle of the area, began a volume at 07:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 7.1 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2024-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2024-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2272 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

498 
WWUS83 KBIS 160708
SPSBIS

Special Weather Statement
National Weather Service Bismarck ND
108 AM MDT Mon Sep 16 2024
 
NDZ041-044-160800-
Hettinger ND-Adams ND-
108 AM MDT Mon Sep 16 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN HETTINGER AND NORTH
CENTRAL ADAMS COUNTIES THROUGH 200 AM MDT...

At 108 AM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Mott, or 19 miles north of Hettinger, moving
northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor hail damage to vegetation is 
         possible.

Locations impacted include...
Mott and Regent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4620 10235 4620 10265 4650 10253 4644 10212
TIME...MOT...LOC 0708Z 202DEG 12KT 4627 10248 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

$$

TELKEN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Sep 15, 11:20 PM MDT, 1 hour 48 minutes earlier. Its key messages:

  • Thunderstorm chances return tonight through Monday night with a few strong to severe storms possible along with locally heavy rain.
  • An active pattern continues through the week, with strong to severe storms again possible on Tuesday, along with a general cooling trend from mid to late week.
Area forecast discussion, Sep 15, 11:20 PM MDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1220 AM CDT Mon Sep 16 2024

.KEY MESSAGES...

- Thunderstorm chances return tonight through Monday night with
  a few strong to severe storms possible along with locally
  heavy rain.

- An active pattern continues through the week, with strong to
  severe storms again possible on Tuesday, along with a general
  cooling trend from mid to late week.

&&

.UPDATE...
Issued at 1220 AM CDT Mon Sep 16 2024

Convection over northwest SD is approaching Adams and Bowman
counties in far southwest ND. Currently this convection is not
as intense as the convection farther south towards the Black
Hills. As mentioned in the earlier discussion 00Z CAMs have
delayed convection quite a bit and latest CAMs might be shifting
back a little earlier than the 00Z run. Either way, the areal
extent of convection remains valid, we just lowered pops a bit
in the early overnight period 06-08UTC. Otherwise no significant
changes to the going forecast.

UPDATE
Issued at 949 PM CDT Sun Sep 15 2024

Overall, 00Z CAMs have come in more delayed with overnight
convection initiating. The ramp up in forecast precipitation
chances was slightly dampened for this update, but the areal
coverage of slight chance wording (15 percent or greater)
remains mostly unchanged. There are also still a few isolated
showers floating around south central North Dakota, mainly from
Steele to Napoleon to Ashley. This activity may persist, but is
unlikely to intensify, and the probability of lightning with
these showers has become much lower.

UPDATE Issued at 723 PM CDT Sun Sep 15 2024

A few thundershowers have developed along a corridor of weak mid
level warm air advection over the Standing Rock Reservation. This
isolated activity could be maintained across far south central North
Dakota this evening to the east of Lake Oahe.

CAMs continue to project more robust thunderstorm development across
southwest and central parts of the state overnight into Monday
morning in response to an increasing low level jet with strong
moisture transport, albeit with timing and placement discrepancies
among them. Model soundings show an elevated mixed layer with a
potential for storm inflow realizing up to 2000 J/kg CAPE. Effective
bulk shear could be a limiting factor in storm intensity though,
with less than 25 kts in the 2-7 km layer, which is a sensible proxy
based on model soundings. Short Corfidi vectors and convective
regeneration from boundary collisions could promote a risk for
locally heavy rainfall across parts of central North Dakota through
Monday afternoon. This outcome has been presented in a few CAMs,
most notably the 18Z NAMnest, 12Z NSSL WRF, and some runs of the
HRRR, with maximum QPF as high as 4 to 5 inches. Environmental
parameters for excessive rain are modest in general, but anomalously
high for the time of year. We therefore anticipate that heavy rain
will be the main concern from thunderstorms over the next 24
hours.

&&

.DISCUSSION...
Issued at 245 PM CDT Sun Sep 15 2024

A weak surface cold front is pushing across the northern Plains
this afternoon, promoting a reorganization of the previously
variable winds to become east east southeasterly wind with
sustained speeds from around 10 to 15 mph. The passage of this
cold front, along with the high pressure building in behind it,
has promoted the generally dry conditions found today, along
with high temperatures generally in the 80s this afternoon.

The northern Plains is set to see a fairly active upper level
pattern through the short term as an obstinate upper level low
parked over the eastern CONUS will, in turn, promote the
development of upper level troughing over the western CONUS.
With southwesterly flow thus found over much of the northern
Plains, periodic shortwaves ejecting out of this trough will
promote near daily chances for showers and thunderstorms over
western and central North Dakota through much of the coming
workweek. This first of these chances will develop this evening
as a shortwave and associated surface low center over northern
Wyoming will hijack the previously mentioned weak cold front,
bringing it slowly back north as a warm front. Conditions near
the surface are expected to remain fairly stable though with a
low level jet draped across the south central, increasing
moisture behind the front promoting increased instability - with
models MUCAPE values progged from 1500 to 2000 J/KG - and at
least sufficient shear could allow a few stronger and maybe a
marginally severe storm to organize across the southwest and
south central late this evening and overnight into Monday
morning. The hazards associated with any severe thunderstorms
that do develop this evening and overnight would mainly be winds
up to 60 mph and some large up hail up to quarters in size. In
their most recent update, SPC has included portions of
southwestern and much of central North Dakota into a Marginal
(level 1 of 5) risk for severe thunderstorms for today.

Ongoing showers and thunderstorms trailing behind the warm
front are expected to persist and move across central North
Dakota overnight through Monday, along with persistant moisture
transport driving dewpoint temperatures into the upper 60s and
lower 70s across this after by Monday afternoon. With
instability maximized by this period, with model MUCAPE values
falling into the 1500-2500 J/KG range, the potential for severe
thunderstorm is somewhat higher on Monday than it today. The fly
in the ointment is again the available shear across the
forecast are during this period that, while still sufficient for
severe thunderstorm development, is stymied by poor mid level
flow. As such, the main hazards associated with any severe
storms that do develop across central North Dakota on Monday
would be hail to the size of quarters and winds up to 60 mph.
There also is some potential for an isolated tornado, with a
decent veering wind profile and low LCLs across the James River
Valley. Current, the SPC has placed much of central North Dakota
into a Marginal (level 1 of 5) risk for severe thunderstorms on
Monday. With redeveloping convection along the slow moving warm
front and PWATs exceeding 1.5, some areas could see locally
heavy rainfall. Otherwise on Monday, south southeasterly winds
will strengthen behind the warm front, with sustained speeds
from 15 to 20 mph and gusts from 25 to 30 mph generally
expected, with the highest speeds across the south central,
south of the I94 corridor. Seasonable warm temperatures, with
highs generally in the 80s, also continue on Monday, though
portions of the north central ahead of the warm front will only
reach the mid to upper 70s.

Monday night into Tuesday morning, the upper level trough will
close off as it tracks over the Rockies, promoting a transient
upper level ridge that will help clear out any lingering showers
and thunderstorm over the forecast area during the early
morning hours. Late Tuesday afternoon and Tuesday evening,
another cold front will be dragged through the northern Plains
as the previously mentioned surface low begins to move northward
into Canada. Another round of showers and thunderstorms are
anticipated to develop along and behind this front Tuesday
evening, with some potential for severe weather shifting in out
of eastern Montana and over the western Dakotas. As it stands,
the SPC has placed much of western and portions of south central
North Dakota into a Marginal (level 1 of 5) risk for severe
thunderstorms on Tuesday. High temperatures will also peak ahead
of the cold front on Tuesday, forecast from around 80 in the
north central to the lower 90s in the southwest.

As the the inciting upper level low begins to shift northward
into the Canadian Prairies Wednesday, the another upper level
low will dig into the western CONUS and sustain the active
weather pattern through at least the end of the workweek. The
potential for, the timing of, and the strength of any showers
and thunderstorms become increasingly uncertain this far out,
however, especially as the better moisture returns from the golf
experienced earlier in the week is expected to be cut off in
the later half. There is better agreement for a cooling trend
through the end of and into next week, as NBM forecast highs
drop broadly into the 60s by the coming weekend and into next
week. Individual ensemble members remain fairly discordant to
the degree of cooling however, with a 5 to 10 Fahrenheit spread
between clusters depending on the relative speed and strength of
the second low passing through the northern Plains by the end
of the forecast period.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1220 AM CDT Mon Sep 16 2024

Chances for showers and thunderstorms will increase across central
North Dakota overnight and persist through much of the day
while slowly drifting eastward. MVFR/IFR visibility will be
possible with any storm, but hail and strong wind gusts are much
less likely in the overnight hours. Outside of thunderstorms,
VFR conditions are likely to prevail, though some lower ceilings
cannot be ruled out in and around areas of showers and storms.
Easterly winds around 5 to 10 kts through the night will turn
to the southeast and increase to 10 to 15 kts on Monday, with
some higher gusts possible in the afternoon, before diminishing
by early evening.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...TWH
DISCUSSION...Adam
AVIATION...TWH
Hazardous weather outlook, Sep 15, 11:23 PM MDT, 1 hour 45 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1223 AM CDT Mon Sep 16 2024

NDZ005-011>013-021>023-025-035>037-046>048-050-051-170530-
Rolette-Ward-McHenry-Pierce-McLean-Sheridan-Wells-Foster-Burleigh-
Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey-
1223 AM CDT Mon Sep 16 2024

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...Tonight

There is a chance of thunderstorms tonight. A few storms could be
strong to severe with winds up to 60 mph and hail up to the size
of quarters. Locally heavy rain is also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms on Monday. A few storms could
be strong to severe with winds up to 60 mph and hail up to the
size of quarters. Locally heavy rain is also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not be anticipated.

NDZ018>020-033-034-041-042-044-045-170530-
Dunn-Mercer-Oliver-Stark-Morton-Hettinger-Grant-Adams-Sioux-
1223 AM CDT Mon Sep 16 2024 /1123 PM MDT Sun Sep 15 2024/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southwest North Dakota.

.DAY ONE...Tonight

There is a chance of thunderstorms tonight. A few storms could be
strong to severe with winds up to 60 mph and hail up to the size
of quarters. Locally heavy rain is also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms on Monday. A few storms could
be strong to severe with winds up to 60 mph and hail up to the
size of quarters. Locally heavy rain is also possible.

Isolated strong to severe storms are also possible Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

NDZ001-002-009-010-017-031-032-040-043-170530-
Divide-Burke-Williams-Mountrail-McKenzie-Golden Valley-Billings-
Slope-Bowman-
1223 AM CDT Mon Sep 16 2024 /1123 PM MDT Sun Sep 15 2024/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...Tonight

There is a slight chance of thunderstorms tonight. Severe weather
is not expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated strong to severe storms are possible Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ003-004-170530-
Renville-Bottineau-
1223 AM CDT Mon Sep 16 2024

This Hazardous Weather Outlook is for portions of north central
North Dakota.

.DAY ONE...Tonight

There is a slight chance of thunderstorms tonight. Severe weather
is not expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Sep 15, 11:55 PM MDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1255 AM CDT Mon Sep 16 2024

NDZ021-022-160630-
McLean ND-Sheridan ND-
1255 AM CDT Mon Sep 16 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL SHERIDAN AND
NORTHEASTERN MCLEAN COUNTIES THROUGH 130 AM CDT...

At 1255 AM CDT, Doppler radar was tracking a strong thunderstorm over
Turtle Lake, or 29 miles east of Garrison, moving north at 20 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Turtle Lake and Mercer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4745 10068 4748 10098 4775 10089 4766 10043
TIME...MOT...LOC 0555Z 201DEG 16KT 4751 10083

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

TELKEN
Special weather statement, Sep 15, 11:57 PM MDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1257 AM CDT Mon Sep 16 2024

NDZ019>021-160630-
Oliver ND-Mercer ND-McLean ND-
1257 AM CDT Mon Sep 16 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MCLEAN...NORTH CENTRAL
OLIVER AND NORTHEASTERN MERCER COUNTIES THROUGH 130 AM CDT...

At 1257 AM CDT, Doppler radar was tracking a strong thunderstorm over
Stanton, or 17 miles east of Beulah, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Underwood, Stanton, Riverdale, Coleharbor, Fort Clark, and Falkirk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4716 10128 4727 10160 4761 10137 4748 10095
TIME...MOT...LOC 0557Z 203DEG 24KT 4731 10141

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

TELKEN
Special weather statement, Sep 16, 12:38 AM MDT, 30 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1238 AM MDT Mon Sep 16 2024

NDZ041-044-160715-
Hettinger ND-Adams ND-
1238 AM MDT Mon Sep 16 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN HETTINGER AND
NORTHWESTERN ADAMS COUNTIES THROUGH 115 AM MDT...

At 1238 AM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Reeder, or 9 miles northwest of Hettinger, moving north
at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Bucyrus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4603 10265 4604 10290 4635 10292 4632 10245
TIME...MOT...LOC 0638Z 186DEG 22KT 4611 10276

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

HAMILTON
Special weather statement, Sep 16, 12:49 AM MDT, 19 minutes before
Special Weather Statement
National Weather Service Bismarck ND
149 AM CDT Mon Sep 16 2024

NDZ011>013-021-022-160730-
McHenry ND-Ward ND-McLean ND-Sheridan ND-Pierce ND-
149 AM CDT Mon Sep 16 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN WARD...NORTHERN
SHERIDAN...SOUTHERN PIERCE...NORTHEASTERN MCLEAN AND SOUTHERN MCHENRY
COUNTIES THROUGH 230 AM CDT...

At 148 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles north of Mcclusky to 8 miles south of
Butte to 7 miles south of Ruso City. Movement was northeast at 15
mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Drake, Anamoose, Martin, Butte, Benedict, Ruso City, Kief, Ruso,
Sheyenne Lake, Krueger Lake, and Strawberry Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4790 10002 4762 10025 4767 10120 4795 10108
TIME...MOT...LOC 0648Z 208DEG 14KT 4770 10042 4771 10068 4772 10093

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

TELKEN
Special weather statement, Sep 16, 1:08 AM MDT, 0 minutes before
Special Weather Statement
National Weather Service Bismarck ND
108 AM MDT Mon Sep 16 2024

NDZ041-044-160800-
Hettinger ND-Adams ND-
108 AM MDT Mon Sep 16 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN HETTINGER AND NORTH
CENTRAL ADAMS COUNTIES THROUGH 200 AM MDT...

At 108 AM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Mott, or 19 miles north of Hettinger, moving
northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Mott and Regent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4620 10235 4620 10265 4650 10253 4644 10212
TIME...MOT...LOC 0708Z 202DEG 12KT 4627 10248

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

TELKEN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 11:55 PM MDTSpecial Weather StatementBISSheridan35 min
Sep 15, 11:57 PM MDTSpecial Weather StatementBISOliver33 min
Sep 16, 12:01 AM MDTSevere Thunderstorm WarningBISMcLean, Sheridan44 min
Sep 16, 12:10 AM MDTSevere Thunderstorm WarningBISMcLean, Mercer50 min
Sep 16, 12:17 AM MDTSevere Thunderstorm WarningBISMcLean, Mercer43 min
Sep 16, 12:38 AM MDTSpecial Weather StatementBISAdams37 min
Sep 16, 12:49 AM MDTSpecial Weather StatementBISSheridan41 min
Sep 16, 12:57 AM MDTSevere Thunderstorm Warning Considerable damage threatBISMcLean, Mercer63 min
Sep 16, 1:10 AM MDTSpecial Weather StatementBISAdams50 min
Sep 16, 1:23 AM MDTSevere Thunderstorm WarningBISMcHenry, Pierce, Sheridan52 min
Sep 16, 1:54 AM MDTSpecial Weather StatementBISHettinger51 min
Sep 16, 2:02 AM MDTSevere Thunderstorm Warning Considerable damage threatBISMcHenry, Pierce58 min
Sep 16, 2:12 AM MDTSevere Thunderstorm WarningBISMcLean, Sheridan49 min
Sep 16, 3:48 AM MDTAreal Flood WarningBISMcLean, Mercer5 hr
Sep 16, 4:26 PM MDTSpecial Weather StatementBISWard19 min
Sep 16, 4:46 PM MDTSpecial Weather StatementBISWard29 min
Sep 16, 5:16 PM MDTSpecial Weather StatementBISWard29 min
Sep 16, 5:39 PM MDTSevere Thunderstorm WarningBISMcHenry, Ward51 min
Sep 16, 5:53 PM MDTAreal Flood AdvisoryBISWard5 hr

Nearby

Special Weather Statements in North Dakota, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.